Adderall is a highly misused prescription medication, particularly among college students. This addictive stimulant exhibits effects similar to that of cocaine and can have just as extreme withdrawal symptoms, as well. With finals coming up, the number of students taking Adderall is at an all-time high, and so are the addiction rates.
Adderall is a Schedule II Controlled Substance due to its strong potential to become addictive as well as be abused. Other medications that are also in this category include morphine, oxycodone, and opium. Adderall is mainly used to treat Attention Deficit Hyperactivity Disorder (ADHD) by helping those diagnosed with ADHD to focus and remain calm.
Adderall works by increasing dopamine levels in the brain, which is the body’s “feel good” chemical. Dopamine naturally occurs in the body, however, drugs such as Adderall create extremely high levels of it, contributing to the risk of dependence.
Dangerous Side Effects of Adderall
Adderall has many effects on the body, both as a stimulant and as a mood booster. It can produce feelings of confidence, happiness, increased concentration, insomnia, and a suppressed appetite. All of these are the various reasons why so many students abuse the drug, whether it is to help them study for finals, stay awake, lose weight, or simply just to get high.
While these may seem “beneficial” to those who misuse the drug, there are many other side effects that can be extremely dangerous. Studies have found that Adderall can cause:
- Dry mouth
- Blurred vision
- Increased body temperature
- Increased blood pressure
- Increased heart rate
- Reduced circulation
- Mood changes
- Tingling of skin
- Tremors or muscle twitches
For students with known (or unknown) heart conditions, Adderall can even cause cardiac arrest and death. All of these risks increase if the drug is used without a prescription or at a higher dose than recommended.
Many college students feel like Adderall is a “safe” drug to take as it is prescribed by a doctor. However, doctors evaluate their patients for signs of ADHD and regulate the dose they are given to ensure it is being properly used. When students take someone else’s medicine, not only are they unaware of what the dosage is, they are also not sure of how it will react with their body or other medicines they are taking. Another big concern regarding Adderall abuse is that it can lead to long-term side effects and a strong addiction.
Signs of an Adderall Addiction
The short-term withdrawal symptoms of Adderall include feeling tired as well as mentally foggy. The more sensitive a person is to medications, or the higher the dose, the more pronounced these symptoms may be. As misuse increases, the withdrawal symptoms become stronger, making it even harder to stop taking Adderall and eventually creating an addiction.
Common signs of an Adderall addiction include:
- Needing larger and larger doses in order to feel the drug’s effects
- Not being able to work or study without it
- Feeling unalert or unable to concentrate without Adderall
- Spending a lot of money on the drug
- Faking symptoms of ADHD to get a prescription for it
- Continuing to take Adderall despite the knowledge of the harm it can cause
If You Think You Have an Adderall Addiction
No one begins using Adderall with the goal of becoming addicted to it, but whether it be repeated use for studying, staying awake, or increased sports performance, the probability of an addiction increases each time.
There are ways to get help if you think you are addicted to Adderall. Talking to someone at a treatment center or a therapist that specializes in addictions is a good first step. By getting the help you need, you can quit abusing Adderall, and be successful completely on your own.
Check out some of these resources below if you find yourself in need:
This article has been modified from the original post that appeared on April 13th, 2017.